Central nervous system demyelination associated with etanercept in a 51 years old woman

Article English OPEN
Ibrahim, Wanis H ; Hammoudah, Mohammed ; Akhtar, Naveed ; Al-Hail, Hassan ; Deleu, Dirk (2007)

There are few case reports documenting a new onset of demyelinating processes in patients receiving anti-tumour necrosis factor alpha therapy (anti-TNF alpha) for chronic inflammatory arthropathies. Whether anti-TNF alpha therapy induces new onset demyelination or just exacerbates pre-existing latent multiple sclerosis is not fully understood. We are reporting a 51-year-old woman without a prior history of multiple sclerosis, who developed demyelinating brain lesions three months after starting Etanercept. Her symptoms partially resolved on cessation of the drug. Our case was unusual compared to some previous case reports, as the patient’s age at presentation was beyond that for idiopathic multiple sclerosis. This may strengthen the hypothesis of a causal relationship between new onset demyelination and Etanercept; however, exacerbation of pre-existing demyelinating process by Etanercept in this patient still cannot be totally excluded. We recommend doing magnetic resonance imaging (MRI) of the brain before starting patients on anti-TNF alpha therapy to exclude latent demyelination. In addition, new onset demyelination following anti-TNF alpha therapy should be reported and studied thoroughly as this may yield a significant advancement in our understanding of the pathogenesis of multiple sclerosis. Long-term follow-up of these cases is also important to determine the long-term prognosis and the rate of relapse of demyelinating process in this group of patients.
Share - Bookmark